Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 92, NWS Jackson, MS

August 25, 2020Jefferson Davis County, Lawrence County, Simpson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 25, 2020, 1:18 PM CDT for Jefferson Davis County, Lawrence County, Simpson County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 1:18 PM CDT (18:18 UTC)
Expired
Aug 25, 2020, 4:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Davis County, MS, Lawrence County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:15 PM CDTFLASH FLOOD2 E Progress, MSWATER OVERFLOWING THE BANKS OF WHITE SANDS CREEK COVERED DYKES RD AND S PLEASANT HILL RD.
Aug 25, 2:20 PM CDTFLASH FLOOD3 Ene Prentiss, MSWATER COVERED GRANBY RD.
Aug 25, 2:27 PM CDTFLASH FLOOD3 Ne Prentiss, MSWATER OVER THE ROADWAY AT MT ZION RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KJAN 251818
FFWJAN
MSC065-077-127-252115-
/O.NEW.KJAN.FF.W.0092.200825T1818Z-200825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
118 PM CDT Tue Aug 25 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  South Central Simpson County in central Mississippi...
  Jefferson Davis County in south central Mississippi...
  Eastern Lawrence County in south central Mississippi...

* Until 415 PM CDT.

* At 118 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Prentiss, Progress, Arm, Oak Vale, Carson, Society Hill, 
  Robinwood, Tilton, Shivers, New Hebron, Bassfield and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3135 9015 3141 9014 3150 9010 3181 9001
      3183 8994 3189 8985 3193 8981 3177 8983
      3177 8989 3164 8984 3150 8972 3143 8970
      3143 8982 3139 8982 3139 9004 3134 9004
      3133 9005 3133 9008 3135 9011

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR 

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:12 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 7:12 AM CDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
712 AM CDT Tue Aug 25 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

A mix of flight conditions are prevailing around the region this
morning due to mainly low CIGS associated with the remnants of
Marco. The CIGs are lower in the southern portions of the region
where low level moisture content is greatest. Coverage of showers
and storms will continue to increase over the next several hours
impacting several sites with better confidence at sites in the
south and east. Sites impacted by these showers and storms will
see brief reductions in visbys and increases in wind speeds.

&&

.DISCUSSION...

Today and Tonight...

As of the latest NHC update, Tropical Storm Marco is now a remnant
low positioned just off of the coast of Louisiana. It will
continue to track slowly west before finally opening up as a
trough this morning. Tropical showers rotating around the
northern side of this system will continue to stream into the
region this morning. Some gusty winds will be possible with a few
of these showers. NWS New Orleans has already issued one
tornado warning early this morning and there may be enough low
level wind shear to develop across our region over the next few
hours to support an isolated spin-up in the south.

As we get into the day on Tuesday, some instability will begin to
build over the ArkLaMiss. The building instability, combined with
steadily increasing tropical moisture(Pwats ranging from
2.2-2.5"), we will begin to see some more robust showers and some
isolated thunderstorms. Expect a lull in activity as we get into
Tuesday evening and night as surface weakness that once was Marco
lifts out of the region and what is expected to be Hurricane
Laura makes its approach towards the northern Gulf Coast.

Wednesday night through the weekend...

Tropical Storm Laura has a lot to say about the weather for the
early parts of the extended. Where it will track will play a lot
into what impacts we will see across the ArkLaMiss region. Early
this morning, Laura departed from its visitation with Cuba and will
be moving into the Gulf of Mexico through the day today. It has
become better organized as it encounters the deep, warm waters of
the Gulf stream. Due to this, it is expected that Laura will
strengthen into a hurricane during its journey across the Gulf of
Mexico. The latest thinking from NHC indicates that there should be
some rapid intensification across the Gulf, and coupled with some
weakening shear, that Laura should be a major hurricane as it nears
landfall. As for landfall, that remains the main question. Models
and the current NHC forecast indicate that Laura will track across
the Gulf and make landfall around southwest Louisiana and track up
through western Louisiana near the Texas border. The timing for this
would be a landfall around Wednesday night, and tracking inland
during the day Thursday. I will say that the latest 00Z guidance in
some of the global models does show a little more westward track of
Laura, more toward the Upper Texas Coast. If additional westward
movement occurs, this would spell better news for the ArkLaMiss
region, as impacts would lessen at that point.

At this time, the ArkLaMiss region does remain on the eastern side
of landfall and we could see some impacts from Laura in any outer
bands that move across the area. Laura will be different than Marco
in that it will be a more expansive system so some impacts will be
felt further from the center.

First, the tornado/severe weather risk. As Laura makes landfall,
there will be the potential for a few tornadoes in any rainbands
that move across the region. The best location for this will be
across the western part of the forecast area. A slight risk has been
introduced for the far southwestern part of the forecast area to
account for this risk, as well as any gusty winds associated with
rain bands closer to the center of circulation. As Laura tracks
north on Thursday, some of this tornado risk also is expanded
further north into the Delta, but is a marginal risk for now. The
main timing for this should be later on Wednesday night into early
Thursday morning, and continuing through Thursday as Laura tracks
north.

The wind and flooding risk are a bit more uncertain. As for rain and
flooding, with the track shifting just a little more west, the bulk
of the heavier rainfall also shifts west. The higher QPF amounts
remain across south and central Louisiana and there is somewhat a
sharp gradient across northeast Louisiana even from roughly
Shreveport to Monroe. In my forecast area, the best or highest
rainfall amounts are west of the Mississippi River. However, even
these totals diminished some on this forecast package with around
one to maybe two and a half inches being seen from roughly Wednesday
night through the day on Thursday. That being said, some adjustment
to the inherited flooding graphic will likely be needed. Initial
thinking is to reduce the area of the elevated before eliminating it
altogether.

As for wind, as the track continues to move west, so do the worse
wind impacts. I can't discount the potential for wind in the western
part of my forecast area. However the worse wind looks to occur
closer to the landfall in southern Louisiana. The best locations for
gusty winds will be again west of the MS River, closest to the track
of the storm. Some adjustment will likely be needed to the inherited
wind graphic. I am not totally sold on the elevated region as winds
look to be sustained around 20-35mph and gusts to near 40 mph.

By late Thursday, Laura should be entering southern Arkansas and
will continue to track north. An upper trough will be approaching
from the west, which will eventually pick up Laura and by mid-day
Friday this will help accelerate its departure from the Mid-South
region and whisk the remnants to the east. A front looks to drop
south into the northern parts of the forecast area. This will help
initiate additional showers and storms as we head into the weekend.
The weekend forecast looks wet as a tropical airmass remains in
place and should help initiate at least some diurnal showers and
thunderstorms. Dewpoints this weekend could remain in the mid to
upper 70s and even some lower 80s which will make conditions feel
miserable.

As a side note but still worth mentioning, as temperatures reach the
lower 90s on Wednesday and dewpoints will be in the middle/upper
70s, heat indices will be around 100-105 across the area. Some
locations in the west/Delta could see heat indices around 105-107
degrees. Given all that is going on with the tropics, I won't issue
any heat related graphics but something worth noting for those who
are working outside or have issues with higher humidity. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  75  91  75 /  80  54  43  39
Meridian      86  74  92  74 /  80  45  34  28
Vicksburg     87  76  92  75 /  77  43  46  45
Hattiesburg   87  75  89  75 /  84  57  55  38
Natchez       86  74  90  75 /  81  60  56  55
Greenville    89  75  93  75 /  69  34  42  35
Greenwood     87  75  93  74 /  70  40  35  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Aug 25, 10:56 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1056 AM CDT Tue Aug 25 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>043-
047-053-059>062-261600-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Claiborne-Jefferson-
Adams-Franklin MS-Lincoln-
1056 AM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain bands associated with Tropical Storm Laura will move across
the region late Wednesday and Thursday as it moves inland. Damaging
wind and tornadoes are possible Wednesday night through Thursday
across northeast Louisiana and portions of southern and
southwestern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds of 25 to 35 mph with occasional gusts around
45 mph associated with Tropical Storm Laura may occur mainly over
the western portions of the area Wednesday night through
Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

Rainfall of 2 to 4 inches with locally higher amounts associated
with Tropical Storm Laura will lead to the potential for flash
flooding across the western portions of the area Wednesday night
through Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday.

MSZ039-044>046-048>052-054>058-063>066-072>074-261600-
Noxubee-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
1056 AM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today

Localized flash flooding due to heavy rain is possible through
this afternoon, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain bands associated with Tropical Storm Laura will move across
the region late Wednesday and Thursday as it moves inland. Damaging
wind and tornadoes are possible Wednesday night through Thursday
across northeast Louisiana and portions of southern and
southwestern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds of 25 to 35 mph with occasional gusts around
45 mph associated with Tropical Storm Laura may occur mainly over
the western portions of the area Wednesday night through
Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

Rainfall of 2 to 4 inches with locally higher amounts associated
with Tropical Storm Laura will lead to the potential for flash
flooding across the western portions of the area Wednesday night
through Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 25, 10:25 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
1025 AM CDT Tue Aug 25 2020

MSZ055>057-064-065-251615-
Smith MS-Jefferson Davis MS-Covington MS-Simpson MS-Jasper MS-
1025 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT JASPER...SIMPSON...SOUTHERN
SMITH...NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS
COUNTIES UNTIL 1115 AM CDT...

At 1024 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bay Springs to 7 miles southwest of
Raleigh to near Shivers. Movement was northwest at 5 mph.

Wind gusts of 30 to 40 mph and torrential rainfall will be possible
with these storms.

Strong thunderstorms will be near...
  Shivers and Vernon around 1030 AM CDT.
  Raleigh around 1040 AM CDT.
  Martinville around 1055 AM CDT.
  Pinola around 1105 AM CDT.
  Union around 1115 AM CDT.

Other locations impacted by these storms include Sylvarena, Louin and
Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3183 8891 3179 8965 3169 8976 3175 8997
      3176 8998 3176 9003 3187 9012 3205 8973
      3209 8891
TIME...MOT...LOC 1524Z 156DEG 6KT 3198 8923 3197 8963 3181 8995

TW
Local storm report, Aug 25, 12:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      SUMRALL                 31.42N 89.55W
08/25/2020                   LAMAR              MS   DEPT OF HIGHWAYS

            MDOT REPORTED FLOODING AT THE INTERSECTION
            OF MAIN ST AND RAILROAD AVE IN SUMRALL.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:38 AM CDTFlash Flood WarningJANClarke3 hr
Aug 25, 10:25 AM CDTSpecial Weather StatementJANJasper, Simpson, Smith50 min
Aug 25, 11:28 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lamar4 hr
Aug 25, 11:45 AM CDTFlash Flood WarningJANJasper, Jones, Simpson, Smith4 hr
Aug 25, 5:21 PM CDTSpecial Weather StatementJANLamar24 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.